AGA Family of Websites: Gastro.org
AGA Journals
AGA Journals
AGA University
AGA University
AGA University
AGA Research Foundation
AGA University
AGA Community
AGA University
AGA Job Board
July 22, 2019

Image challenge: A patient with jaundice and pruritus, not the usual suspect?

What caused a previously healthy man taking ciprofloxacin to develop jaundice, tiredness and intense pruritus?

Share on facebook
Share on twitter
Share on linkedin
Share on email

Gastroenterology clinical image challenge: A 43-year-old, previously healthy man developed jaundice, tiredness and intense pruritus. Symptoms started three days before presentation and included dark urine. He had no complaints of pain or fever. He had no history of alcohol use or substance abuse. The only medication used was ciprofloxacin (urinary tract infection) for 14 days six weeks before the onset of his symptoms. On physical examination there was conjunctival icterus and slight jaundice, with several edematous yellow plaques with an erythematous border distributed across the arms, upper legs and feet. The intensity of yellow discoloration increased after pressure on the skin by the patient (figure). Blood tests revealed a total bilirubin of 154 μmol/L (upper limit, 17 μmol/L), direct bilirubin 138 μmol/L (upper limit, 5 μmol/L), aspartate aminotransferase 748 U/L (upper limit, 40 U/L), alanine aminotransferase 1813 U/L (upper limit, 45 U/L) and alkaline phosphatase 133 U/L (upper limit, 120 U/L). He showed no signs of acute liver failure. Abdominal ultrasound imaging showed no abnormalities, with no signs of cholelithiasis. The severe pruritus led to nocturnal distress and intense scratching. After the start of treatment his complaints of pruritus and the skin lesions resolved within two days, without recurrence.

 

Based on these clinical symptoms, physical examination and laboratory findings, what is the most likely diagnosis of his pruritus?

 

To find out the diagnosis, read the full case in Gastroenterology.

 

Discussion Icon

Discuss this news

Share this article in the AGA Community, your member-only platform for sharing your thoughts and ideas with your colleagues.

Not a member? Join AGA.

By using this site, you agree to our updated Privacy Policy.